MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a female patient required a retracta detachable embolization coil for ovarian vein embolization.During attempted deployment, with the junction zone correctly positioned within the tip of the catheter, the coil was unable to be unscrewed from the delivery wire.Three other coils were placed without difficulty.As reported, the patient did not experience any adverse effects or required any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: austin health in australia informed cook on 22mar2021 of an incident involving a retracta detachable embolization coil [rpn: mwcer-35-14-14] from lot number 7148350.On (b)(6) 2021, during an ovarian vein embolization procedure, the coil would not deploy in the patient.There were no difficulties with the other three coils placed during the procedure that were all from the same lot number as the complaint device.A part of the coil exited the distal tip of the catheter and the junction was within the catheter during deployment.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence, and there have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi), and quality control, as well as a visual inspection of the returned device, was conducted during the investigation.One delivery wire and coil were returned to cook for evaluation.Upon visual inspection, the coil was noted to be detached and elongated.Due to the condition of the returned device, no dimensional or function tests could be performed.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (7148350) and the related delivery wire and coil subassembly lots revealed no recorded non-conformances relevant to the reported failure mode.A database search did not identify any other events associated with the reported device lot.As there are adequate inspection activities established, there is objective evidence that the dhr was fully executed, and there are no related non-conformances or additional complaints from the same lot, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product¿s instructions for use [ifu], ¿retractatm detachable embolization coils¿ [t_mwcer_rev5], provides the following information to the user related to the reported failure mode: intended use: ¿the retracta detachable embolization coil is intended for arterial and venous embolization in the peripheral vasculature.¿ warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿ precautions: ¿prior to introduction of the embolization coil, flush the angiographic catheter with saline.¿ product recommendations: -¿the following catheters are recommended for use with retracta detachable embolization coils: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38.¿ instructions for use: -¿6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length." -¿8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.¿ how supplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, inspection of the returned device, and the results of the investigation, a definitive root cause for this event has been traced to a component failure unrelated to a deficiency in manufacturing/device design.It is possible that the failure could have occurred due to improper handling of the device during deployment, difficult patient anatomy, inadequate product planning (sizing), or preparation for use.In addition, the ifu states ¿if the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.¿ it is possible the torque device was turned in a clockwise direction.However, the customer had no issues deploying the other three coils from the same lot.Without additional information, these possibilities cannot be confirmed.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11570979
Report Number1820334-2021-01014
Device Sequence Number14317606
Product Code KRD
UDI-Device Identifier10827002342016
UDI-Public(01)10827002342016(17)210819(10)7148350
Combination Product (Y/N)N
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/19/2021
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-14
Device Lot Number7148350
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/15/2021
Initial Date Received by Manufacturer 03/22/2021
Supplement Date Received by Manufacturer07/02/2021
Initial Report FDA Received Date03/25/2021
Supplement Report FDA Received Date07/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3 ADDITIONAL COILS